Kansas, 2005Tornadoes and Flash Flood in Kansas, April 5, 2005
April 5, 2005 · NWS GID · 6 events in 5 counties and zones
A large closed upper level low pressure system spawned tornado producing thunderstorms in north central Kansas. Two tornadoes were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $175,000
- Crop damage
- $650,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large closed upper level low pressure system spawned tornado producing thunderstorms in north central Kansas. Two tornadoes were reported. One was near Alton in Osborne County and the other near Stockton in Rooks County. The tornadoes actually moved west northwest around the upper level low. Fortunately, no damage was reported. Heavy rain of 2 to 4 inches and the resultant runoff was responsible for flash flooding in Phillips County. The heaviest rain fell in the Stuttgart and Logan areas. At one point during the evening, there were severe roads throughout the county under water. The water receded by midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 5, 2:58 PM CST, 5 minutes earlier.
Area forecast discussion, Apr 5, 2:58 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
258 PM CST TUE APR 5 2005
.SHORT TERM...TUESDAY AND WEDNESDAY. THERE ARE PLENTY OF CHALLENGES
WITH THIS FORECAST. THE PRIMARY CHALLENGE RELATES TO SEVERE WEATHER
POTENTIAL THIS AFTERNOON AND THEN THE HIGH WINDS ON THE BACK SIDE
OF THE FRONT BY TONIGHT INTO TOMORROW.
EARLY THIS AFTERNOON THE 994 MB SURFACE LOW WAS LOCATED ACROSS
SOUTHWESTERN KANSAS WITH A FRONTAL CONVERGENCE ZONE EXTENDING NORTH
THROUGH HAYS...KEARNEY...AND ALBION. THIS IS A VERTICALLY STACKED
SYSTEM WITH CLOSED HEIGHT CONTOURS THROUGH 500 MB. STRONGEST
WINDS ALOFT REMAIN WELL SOUTH ACROSS SOUTHERN KANSAS AND
OKLAHOMA. HOWEVER...STRONGER WINDS AT 500 MB ARE NOSING UP THROUGH
KANSAS. THE STACKED NATURE OF THE SYSTEM IS RESULTING IN A
UNIDIRECTIONAL WIND PROFILE WITH LIMITED SHEAR AND HELICITY IN THE
WARM SECTOR. SHEAR INCREASES ALONG AND BEHIND THE SURFACE BOUNDARY.
SUNSHINE ACROSS CENTRAL KANSAS HAS RESULTED IN SURFACE BASED CAPE
VALUES OF 1500 J/KG ACROSS OUR NORTH CENTRAL KANSAS COUNTIES.
CONVECTION CONTINUES TO BREAK OUT ACROSS NORTH CENTRAL KANSAS JUST
NORTH OF THE SURFACE LOW AND ALONG THE NOSE OF THE STRONGER WINDS
ALOFT.
STORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL KANSAS AND ROTATE
NORTH AND EVEN NORTHWEST INTO SOUTH CENTRAL NEBRASKA THROUGH LATE
AFTERNOON. STEEP MID LEVEL LAPSE RATES AND MODERATE CAPE VALUES WILL
RESULT IN PRIMARILY A HAIL AND WIND EVENT. UNIDIRECTIONAL VERTICAL
WIND PROFILE AND LIMITED WARM SECTOR SHEAR WILL GREATLY LIMIT ANY
TORNADO THREAT. SEVERE THREAT WILL DECREASE BY LATE EVENING.
HOWEVER...STRONG POST FRONTAL WINDS WILL STILL CAUSE PROBLEMS AND
WIND ADVISORIES HAVE BEEN ISSUED. CHANCE OF SHOWERS WILL REMAIN IN
THE FORECAST THROUGH WEDNESDAY WITH DECREASING POPS BY LATE
WEDNESDAY.
.LONG TERM...00Z THURSDAY THROUGH TUESDAY...FIRST PERIOD OF INTEREST
IN THIS PERIOD WILL BE ENDING THE PRECIPITATION WEDNESDAY NIGHT. THE
UPPER LOW FINALLY MOVES TO THE EAST WEDNESDAY NIGHT. UNTIL THEN
THERE WILL BE SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE EASTERN
PART OF THE FORECAST AREA.
FOR THURSDAY AND FRIDAY...AN UPPER LEVEL RIDGE BUILDS INTO THE
REGION WITH A SURFACE HIGH PRESSURE. THIS SHOULD ALLOW TEMPERATURES
TO WARM BACK UP AGAIN.
THERE ARE SOME DIFFERENCES IN THE MODELS WITH A SYSTEM THAT MOVES
THROUGH THE CENTRAL PLAINS THIS WEEKEND AND EARLY NEXT WEEK. THE
GFSLR IS FURTHER SOUTH THAN THE ECMWF. THIS SYSTEM MOVES SLOWLY
THROUGH THE CENTRAL AND SOUTHERN PLAINS WITH A TROUGH THAT MOVES
ACROSS THE FORECAST AREA. BOTH MODELS INDICATE THAT THERE WOULD BE
PRECIPITATION IN THE AREA. BELIEVE THAT THERE WOULD BE SHOWERS AND
THUNDERSTORMS INITIALLY...THEN CHANGE OVER TO A STRATIFORM RAIN.
HAVE A CHANCE OF THUNDERSTORMS IN FROM LATE FRIDAY NIGHT THROUGH
SUNDAY NIGHT...THEN RAIN MONDAY THROUGH MONDAY EVENING.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR
VALLEY...GREELEY...DAWSON...BUFFALO...GOSPER...PHELPS...KEARNEY...
FURNAS...HARLAN AND FRANKLIN COUNTIES. HIGH WIND WATCH THIS EVENING
THROUGH LATE WEDNESDAY FOR REMAINING NEBRASKA COUNTIES.
KS...WIND ADVISORY THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR
PHILLIPS AND ROOKS COUNTIES. HIGH WIND WATCH THIS EVENING THROUGH
LATE WEDNESDAY FOR REMAINING KANSAS COUNTIES.
&&
WESELY/JCB
Hazardous weather outlook, Apr 5, 11:16 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1216 PM CDT TUE APR 5 2005
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-052300-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1216 PM CDT TUE APR 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS HAVE DEVELOPED ALONG A FRONTAL BOUNDARY IN NORTH
CENTRAL KANSAS. STORMS WILL INCREASE IN COVERAGE AND INTENSITY BY
EARLY AFTERNOON ALONG A FRONTAL BOUNDARY LOCATED ACROSS SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. A FEW THUNDERSTORMS
COULD BECOME SEVERE...WITH HAIL THE SIZE OF GOLFBALLS THE PRIMARY
HAZARD.
A WIND ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH WEDNESDAY FOR
LOCATIONS ALONG AND WEST OF A LINE FROM ORD TO KEARNEY...
FRANKLIN...AND STOCKTON. A WIND ADVISORY IS IN EFFECT THIS EVENING
THROUGH WEDNESDAY ALONG AND EAST OF A LINE FROM ORD TO KEARNEY...
FRANKLIN...AND STOCKTON. EXPECT NORTH WINDS AROUND 30 MPH WITH GUSTS
TO AROUND 45 MPH THIS AFTERNOON IN THE WEST AND ACROSS THE ENTIRE
AREA THIS EVENING AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WIND ADVISORY IS IN EFFECT WEDNESDAY. NORTH WINDS WILL AVERAGE 30
TO 40 MPH WITH HIGHER GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. IN
ADDITION...RAINFALL REPORTS WOULD ALSO BE APPRECIATED.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)
Event by event
3 hail, 2 tornado, 1 flash flood. Local standard time, as filed.
Tornado, Osborne
- When
- April 5, 3:03 PM CST to 3:08 PM CST
- Where
- Osborne County, 1 mi W of Alton
- Rating
- F0
- Path length
- 1 mi
- Path width
- 20 yd
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.467, -98.967
A tornado in far northwest Osborne County drifted west across rural areas of the county west of Alton. No damage was reported.
Tornado, Rooks
- When
- April 5, 3:21 PM CST to 3:26 PM CST
- Where
- Rooks County, 3 mi NE of Stockton
- Rating
- F0
- Path length
- 1 mi
- Path width
- 20 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.467, -99.250
A tornado drifted west across rural areas just northeast of Stockton. No damage was reported.
Hail, Osborne
- When
- April 5, 3:26 PM CST
- Where
- Osborne County, 2 mi N of Alton
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $150,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.500, -98.950
Hail, Jewell
- When
- April 5, 5:38 PM CST
- Where
- Jewell County, 3 mi S of Formoso
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.733, -98.000
Hail, Mitchell
- When
- April 5, 6:19 PM CST
- Where
- Mitchell County, Cawker City
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.517, -98.433
Flash Flood, Phillips
- When
- April 5, 7:06 PM CST to 10:00 PM CST
- Where
- Phillips County, Countywide
- Property damage
- $150,000
- Crop damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.783, -99.333
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 5, 2005$65 million · F1 · 62 events
- Tornado in Louisiana, April 5, 20051 injured · $300,000 · F1 · 1 event
- Flash Flood and Flood in Texas, April 5, 2005$89,000 · 2.75 in hail · 57 events
- Tornado in Louisiana, April 5, 2005$250,000 · F1 · 1 event
- Blizzard in Colorado, April 5, 2005$250,000 · 2 events
- Lightning Strike in Arkansas, April 5, 2005$125,000 · 1 event
- Tornadoes and Hail in Kansas, April 5, 2005F1 · 14 events
- Lightning Strike in Louisiana, April 5, 2005$50,000 · 1 event
- Hail and Damaging Wind in Texas, April 5, 2005$30,000 · 58 kt wind · 5 events
- Tornado in Louisiana, April 5, 2005F1 · 1 event
- High Wind in Oklahoma, April 5, 200556 kt wind · 16 events
- Hail and Damaging Winds in Oklahoma, April 5, 20051.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448219, 5448220, 5448221, 5448222, 5448223, 5448224.